The patient may be found in the street, the hospital, or the
emergency room. The patient may complain of an "aura," feel he is "about
to have a seizure," experience a brief petit mal "absence," exhibit the repetitive
stereotypical behavior of continuous partial seizures, the whole-body tonic
stiffness or clonic jerking of grand mal seizures, or simply be found in the
gradual recovery of the postictal phase. Patients experiencing grand mal
seizures can injure themselves, and generalized seizures prolonged for more
than a couple of minutes can lead to hypoxia, acidosis, and even brain damage.
What to do:
If the patient is having a grand mal seizure, stand by him for a few
minutes until his thrashing subsides, to guard against injury or airway
obstruction. Usually only suctioning or turning the patient on his side is
required, but breathing will be uncoordinated until the tonic-clonic phase is
Watch the pattern of the seizure for clues to the etiology. (Did clonus
start in one place and "march" out to the rest of the body? Did the eyes
deviate one way throughout the seizure? Did the whole body participate?)
If the seizure lasts more than two minutes, or recurs before the patient
regains consciousness, it has overwhelmed the brain's natural buffers and may
require drugs to stop. This is defined as status epilepticus, and is best
treated with diazepam (Valium) 5-l0mg iv, followed by gradual loading with iv
Check a quick finger stick blood sugar (especially if the patient is wearing a "diabetes" MedicAlert bracelet or medallion) and administer intravenous glucose if it is below normal.
If the patient arrives postictal, examine him thoroughly for injuries and
record a complete neurological examination (the results of which are apt to be
bizarre). Repeat the neurological exam periodically. If the patient is indeed
recovering, you may be able to obviate much of the diagnostic workup by
waiting until he is lucid enough to give a history.
If the patient arrives awake and oriented following an alleged seizure,
corroborate the history through witnesses or the presence of injuries like a
scalp laceration or a bitten tongue. Doubt a grand mal seizure without a
prolonged postictal recovery period.
If the patient has a previous history of seizure disorder, or is taking
anticonvulsant medications, check old records, speak to his physician, find
out whether he has been worked up for an etiology, look for reasons for this
relapse (e.g., infection, ethanol, lack of sleep), and draw blood for levels
If the seizure is clearly related to alcohol withdrawal, ascertain why the
patient reduced his consumption. He might be broke, be suffering from
pancreatitis or gastritis that requires further evaluation and treatment, or
have decided to dry out completely. If the last, and is demonstrating signs of
delerium tremens, such as tremors, tachycardia and hallucinations, his
withdrawal should be medically supervised, and covered with benzodiazepines
(e.g. Librium, Valium, Ativan). Many emergency physicians presumptively treat
alcohol withdrawal symptoms with an intravenous infusion containing glucose,
l00mg thiamine, 2Gm magnesium and multivitamins.
If the seizure is a new event, make arrangements for a workup, including an
EEG. About half of patients with a new onset of seizures will require
hospitalization, and most of these patients can be identified by
abnormalities on physical examination, head CT or blood counts. Other tests
(lumbar puncture, serum electrolytes, glucose, calcium) may also identify
new seizure victims who require admission.
If the workup will be as an outpatient, the patient should be loaded with
phenytoin (Dilantin) 17-20mg/kg over 1/2 hour iv, or over 6 hours po to
protect him from further seizures. If there is any question, check a serum
phenytoin level before giving this loading dose. Patients should be on a
cardiac monitor during iv loading, which should be slowed if they develop
conduction blocks or dysrythmias.
What not to do:
Do not stick anything in the mouth of a seizing patient. The ubiquitous
padded throat sticks may be nice for a patient to hold and bite on at the
first sign of a seizure, but do nothing to protect his airway, and are
ineffective when the jaw is clenched.
Do not rush to give intravenous diazepam to a seizing patient. Most
seizures stop in a few minutes. It is diagnostically useful to see how the
seizure resolves on its own; also, the patient will awaken sooner if he has
not been medicated. Reserve diazepam for genuine status epilepticus.
Be careful not to assume an alcoholic etiology. Ethanol abusers sustain
more head trauma and seizure disorders than the population at large.
Do not treat alcohol withdrawal seizures with phenobarbital or phenytoin.
Both lack efficacy (and necessity, since the problem is self-limiting) and can
themselves produce withdrawal seizures.
Do not rule out alcohol withdrawal seizures on the basis of a toxic serum
ethanol level. The patient may actually be withdrawing from a yet higher
Do not be fooled by pseudoseizures. Even patients with genuine epilepsy
occasionally fake seizures for various reasons, and an exceptional performer
can be convincing. Amateurs may be roused with ammonia or smelling salts, but
few can simulate the fluctuating neurological abnormalities of the postictal
state, and probably no one can produce the pronounced metabolic acidosis or
serum lactate elevation of a grand mal seizure.
Do not release a patient with persistent neurologic abnormalities without
a head CT or specialty consultation.
Do not let a seizure victim drive home.
Grand mal seizures are frightening, and inspire observers to "do
something," but usually all that is necessary is to stand by and prevent the
patient from injuring himself. The age of the patient makes some difference
as to the probable underlying etiology of a first seizure and therefore makes
some difference in disposition. Under age 3, rapid rise of temperature can
cause a generalized febrile seizure which does not lead to epilepsy, and is
best treated by control of fever. Brief febrile seizures may not require a
lumbar puncture to evaluate the cause of the fever, but these children should
be managed in consultation with the primary care physician to ensure early
follow up. In the 12 to 20-year-old patient, the seizure is probably "idio-
pathic," although other causes are certainly possible. In the 40-year-old
patient with a first seizure, one needs to exclude neoplasm, post-traumatic
epilepsy, or withdrawal. In the 65-year-old patient with a first seizure,
cerebrovascular insufficiency must also be considered. Such a patient should
be treated and worked up with the possibility of an impending stroke, in
addition to the other possible causes. For these reasons, a patient
with a first seizure who is 30 years old or older needs to have a CT scan,
preferably while in the ED. A noncontrast study can be obtained initially. If
there are abnormalities present or if there are still suspicions of a focal
abnormality, a contrast study can be obtained at the same time or later,
whichever is convenient. Also, patients should be discharged for outpatient
care, only if there is full recovery of neurological function, with a full
loading dose of phenytoin, and with clear arrangements for follow-up or return
to the ED if another seizure occurs. An EEG can usually be done electively,
except in status epilepticus. A toxic screen may be needed to detect the many
overdoses that can present as seizures, including amphetamines, cocaine,
isoniazide, lidocaine, lithium, phencyclidine, phenytoin and tricyclic
Eisner RF, Turnbull TL, Howes DS et al: Efficacy of a "standard" seizure
workup in the emergency department. Ann Emerg Med 1986;15:33-39.
Henneman PL, DeRoos F, Lewis RJ: Determining the need for admission in
patients with new-onset seizures. Ann Emerg Med 1994;24:1108-1114.